Understanding Digoxin

 Most of us have heard of, or encountered a patient taking Digoxin at some point in our carreers. But, do we understand what it is and how it affects our patient?
 

 Digoxin (Lanoxin), is a Cardiac Glycoside, derived from the foxglove plant, Digitalis. This medication is often seen in the pre-hospital setting, used for the treatment of:

 

  •  Heart Failure (HF) with reduced Systolic Function

 

  • Atrial Fibrillation (AF) and Atrial Flutter (A-flutter) associated with Rapid Ventricular Response (RVR)

 

  • Cardiomyopathies

 

  • Often combined with Calcium and Beta Channel Blockers, Angiotensine Receptor Blockers (ARBs) and diuretics

 

 Why does the rate matter?

 Well, as ventricular rates increase, ventricular filling times (Preload) during rest (Diastole) decrease. This can lead to reduced Stroke Volume (SV) and Cardiac Output (CO). This decrease in CO can lead to further complications like Reflex Tachycardia (further increasing oxygen demand), Chest Pain, Dyspnea and other related symptoms.

 

Remember the basics?

 

 

CO = SV x HR
 

 

Digoxin pharmacology:

 

  •  Inhibition of Sodium (Na+) Potassium (K+) ATPase Pump  leads to increased Na+ and decreased K+ intracellular

 

  •  This increased intracellular Na+ influx then triggers Calcium (Ca+) channels to open and increase Ca+ influx, while at the same time, some Na+ is removed from the cell

 

  •  Since Ca+ is responsible for increased contractility (Positive Inotropic effect), there is an increased myocardial contractility leading to greater CO without increased Myocardial Oxygen Consumption (MVO2)

 

  •  Slight Parasympathetic stimulation leads to reduced AV Nodal conduction which leads to increased Preload, improving Stroke Volume (SV) and CO, however, it can lead to decreased Pulse Rate since there is a decrease of impulses entering the ventricles

 

***Digoxin has a prolonged Half-life, between 35-40 hours average, which in the patient with decreased kidney function or metabolism, increases the Bioavailability (the amount of medication available in the bloodstream for use) which will lead to cardiac toxicity.***

***Digoxin also has a narrow Therapeutic Index (the gap between good treatment and toxic effect) which leads to the cardiac toxicity.***

 

 

Digoxin and ECG changes:
 

 

 

  •  ST segment “scooping”, similar to an ice cream scoop shape, with a rounded negative ST segment. This is also know as "Reverse Check" or "Reverse Tick"

 

  • Atrial arrhythmias like AF with slow RVR

 

  • Junctional, Accelerated Junctional and Junctional Tachycardias

 

  •  Decreased AV Nodal conduction can lead to AV blocks and Ventricular Escape Beats since the above conduction is delayed

 

  •  Bi-directional Ventricular Tachycardia (BVT) which is seen as alternating ventricular beats,  e.g.  LBBB pattern beat followed by a RBBB pattern beat which continue alternating.

4 Comments

  • Dan cameron says:

    Interesting info. Sample ECG changes would help. 

  • Etormoon MD says:

    concise and always worth reading. thanks.

    ekmoon MD

    venezuela

  • Heidi says:

    Great info, thanks!

    There are some good example ecgs at:

    http://lifeinthefastlane.com/ecg-library/digoxin-effect/

  • Digoxin is used much less frequently these days than in the past – when it was a drug that virtually every patient with heart failure was taking. As a result – many clinicians in modern times are far less familiar (and comfortable) with how to dose Digoxin. Digoxin pharmacokinetics are linear – You double the dose, and at steady state the serum digoxin level (if properly obtained at least 8 hours after an oral dose) will be doubled. The problem is that the therapeutic window of the drug is indeed relatively narrow – so it is easy to get in trouble if you do not have enough experience in how to prescribe the drug … It is more for that reason that I don’t think it a bad thing that the drug is being used less these days – since prescription without thorough understanding of how to use the drug is a formula for developing Dig toxicity …

    Digoxin’s clinical indications in 2015 are limited. It’s beneficial effect in heart failure is modest at best. There are better agents for controlling the rate of rapid AFib. Nevertheless, health care providers will still encounter occasional patients taking the drug.

    In my experience over a 30+ year period of using the drug – interpreting all ECGs at our primary care clinic – and correlating ECG findings with serum digoxin levels that we would run at our clinic – I found there to be a POOR correlation between development of ST segment “scooping” and the serum digoxin level. By that I mean that some patients would have even toxic levels of the drug but would have NO ST-T wave changes from digoxin at all. Others who had only low serum digoxin levels might have prominent ST “scooping”. So, in my opinion – it is best to simply call these scooped ST segments “Dig effect” – AND to realize that in no way do they necessarily imply that your patient has toxic levels of drug. A serum digoxin level assay is needed to determine that. Realize also that instead of “scooped” ST segments with a shorter QT interval – you may see ST-T wave effects on ECG from digoxin that look identical to LV “strain”.

    As to arrhythmias you may see – such arrhythmias are toxic manifestations. Practically speaking – you can see virtually ANY arrhythmia with dig toxicity (except perhaps fast AFib). More typical manifestations of Dig Toxicity include: i) PVCs (including couplets, runs of VT – and rarely that bidirectional VT); ii) Bradyarrhythmias (sinus brady; slow junctional escape); iii) Atrial Tachycardia with Block (virtually pathognomonic of Dig toxicity in a patient taking the drug); iv) Accelerated junctional rhythms; v) All types of AV blocks – esp. Wenckebach phenomena – and even complete AV block. The phenomenon of “regularization of AFib” that may be seen with Dig toxicity is the result of a patient who had been in AFib now developing complete AV block with an accelerated junctional escape focus (which is why the AFib now becomes “regularized”).

    Finally- about the half life of Digoxin – that is ~ 36 hours in a normal middle-aged adult with normal renal function. This is to be contrasted with an increase in Dig half life to up to ~ 5 days when there is very severe renal compromise. Knowing this about the half life – and knowing that Dig pharmacokinetics are “linear” – used to allow me to precisely plot on a curve how long it would take for a toxic dig level to return to normal. All I needed was 3 data points – and my predictions would be precise. For example – if you have a high Dig level of 4 ng/mL (thereapeutic said to be up to 2.0 – though lower-than-that levels often aimed for!) – and if your patient had markedly impaired renal function – then your half life would be ~ 4+ days. So in 4 days – your Dig level should decrease from 4.0 to ~ 2.0 – and in another 4 days after that, it should be down to a nice therapeutic value ~ 1.0 ng/mL.

1 Trackback

Leave a Reply

Your email address will not be published. Required fields are marked *

EMS 12-Lead

Cardiac Rhythm Analysis, 12-Lead ECG Interpretation, Resuscitation

JEMS Talk: Google Hangout

Comments
Proficiency vs Deficiency… The Art Of Electrocardiography | EMS 12 Lead
Understanding Amiodarone
[…] on the highlighted title for an Amiodarone breakdown, UNDERSTANDING AMIODARONE   One tool I use in these cases of bradycardia, is SPo2 monitoring. Remember, with every systole […]
2015-05-22 16:59:43
Wayne
12 Lead ECG – Lead Placement Diagrams
I have been doing EKG's for the past thirty years. It use to be that you always lay the patient in the supine position but here lately I have been told that with the patient sitting up right will not change the EKG, is this so ?
2015-05-21 17:37:37
Ivan Rios
Understanding Atropine
Hi Tony, thank you for writing. It's always a bit of a gamble to give opinion in such topics without being there, however, addressing ventilation is a must. The rate could be secondary to vagal stimulation and/or respiratory depression, but it sounds like the patient is compensating pretty well when it comes to the hemodynamic…
2015-05-21 12:55:43
Tony Correia
Understanding Atropine
Looking for an opinion. Had a pt. who was unconscious from unknown etiology, Agonal respiration = 6, SPO2 = 59, heart rate =37 sinus bradycardia, B/P = 137/80 . We ventilate the pt. approx for 2 minutes without change in status. Would you have administered atropine or continue with BVM to attempt to correct hypoxia,…
2015-05-21 12:16:26
dan
57 year old male: Chest Discomfort
I'm sorry but I don't see any flutter here. With a rate of 150 we are at the very upper limit of sinus tach. No O2 is indicated with a pulse ox of 94%, especially if you are thinking cardiac. Place in position of comfort, large bore IV, fluid bolus, ASA, nitro, capnography, complete assessment…
2015-05-14 03:50:36

ECG Medical Training

12-Lead ECG Challenge Smartphone App

Photobucket

12-Lead ECG Challenge Smartphone App - $5.99

  • Apple iOS
  • Android
  • Amazon
  • Web Based

  • FRN-TV video review
  • iMedicalApps.com review
  • Interested in resuscitation?

    FireEMS Blogs eNewsletter

    Sign-up to receive our free monthly eNewsletter

    Visitor Map / Stats

    Locations of visitors to this page


    LATEST EMS NEWS

    HOT FORUM DISCUSSIONS